Louisiana, 2008

Damaging Wind in Louisiana, December 9, 2008

December 9, 2008 · NWS LIX · 1 event in 1 county or zone

Isolated severe thunderstorms affected areas of southeast Louisiana as a strong upper level storm system and associated cold front approached the lower Mississippi Valley and Gulf Coast region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated severe thunderstorms affected areas of southeast Louisiana as a strong upper level storm system and associated cold front approached the lower Mississippi Valley and Gulf Coast region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 9, 3:24 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 9, 3:24 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CST TUE DEC 9 2008

.DISCUSSION...
THIS AFTERNOON A FRONTAL BOUNDARY STRETCHED FROM SOUTHEASTERN
ONTARIO INTO CENTRAL TEXAS...WITH A WEAK SURFACE LOW OVER ARKANSAS
AND AN ASSOCIATED WARM FRONT FROM ARKANSAS INTO COASTAL ALABAMA.
DEW POINTS HAD REACHED THE UPPER 60S ACROSS SOUTHEASTERN
LOUISIANA...AND SCATTERED CONVECTION HAD BEGUN ACROSS THE AREA.
THE STRONGER ACTIVITY WAS CLOSER TO THE FRONTAL
BOUNDARY...STRONGER SHEAR/HELICITY...AND GREATER INSTABILITY IN
CENTRAL/SOUTHWESTERN LOUISIANA. EVEN SO...THE LIX 18Z SOUNDING
SHOWED GOOD DIRECTIONAL AND SPEED SHEAR...AS WELL AS LOW-LEVEL
HELICITY...BUT A CAP WAS LIMITING OUR CONVECTION. THIS STRONGER
ACTIVITY WILL CONTINUE TO MOVE EASTWARD TOWARD OUR AREA...REACHING
THE NORTHWESTERN PORTION OF OUR PCWA BY LATE AFTERNOON/EARLY
EVENING. THE ACTIVITY WILL CONTINUE TO PROGRESS ACROSS THE AREA
TONIGHT...WITH THE FRONT PUSHING THROUGH MOST OF SOUTHEASTERN
LOUISIANA/COASTAL MISSISSIPPI BY DAYBREAK WEDNESDAY. THE PRIMARY
THREAT WILL BE STRONG DAMAGING WINDS AND TORNADOES. HEAVY RAINFALL
ALSO IS EXPECTED...BUT THE FAIRLY DRY GROUND ACROSS THE AREA
SHOULD BE ABLE TO ABSORB MOST OF IT. MODELS WERE STILL HAVING
PROBLEMS WITH CONSISTENCY...THE GFS/ECMWF STILL SHOW A CLOSED
SURFACE LOW DEVELOPING NEAR THE MOUTH OF THE MISSISSIPPI RIVER ON
WEDNESDAY...WHEREAS THE NAM HAS MORE OF AN ELONGATED LOW THAT
MOVES EASTWARD MORE QUICKLY. ALOFT THERE SEEMS TO BE MORE
AGREEMENT...WITH THE TROUGH SWEEPING THROUGH TEXAS WEDNESDAY AND
DEVELOPING A CUT-OFF LOW AS IT MOVES INTO LOUISIANA WEDNESDAY
NIGHT. THIS UPPER LOW WILL HELP TO INTENSIFY THE SURFACE SYSTEM AS
IT PROGRESSES TO THE NORTHEAST. WRAP-AROUND MOISTURE/PRECIP IS
EXPECTED TO LINGER INTO AT LEAST WEDNESDAY NIGHT...POSSIBLY
THROUGH THURSDAY AFTERNOON.

THE OTHER CONCERN WILL BE THE POTENTIAL FOR SOME WINTER PRECIP TO
MIX WITH THE RAIN LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING.
THICKNESSES ARE EXPECTED TO DROP ACROSS THE AREA AS THE UPPER LOW
APPROACHES. MODEL SOUNDINGS INDICATE A GOOD PORTION OF THE COLUMN
TO BE BELOW FREEZING FROM THE BATON ROUGE AREA THROUGH SOUTHWEST
MISSISSIPPI. HOWEVER...TEMPS AT THE SURFACE ARE EXPECTED TO REMAIN
ABOVE FREEZING...SO NO ACCUMULATION IS EXPECTED. BUT THERE REMAINS
A POSSIBILITY FOR SOME SLEET OR SNOW TO MIX WITH THE RAIN ON
THURSDAY BEFORE THE PRECIPITATION ENDS.

TEMPS WILL CONTINUE TO BE BELOW AVERAGE INTO FRIDAY...THEN RETURN
FLOW OVER THE WEEKEND SHOULD BRING US BACK CLOSER TO AVERAGE.   25

.AVIATION...
SCATTERED SHOWERS HAVE CONTINUED TO TRACK QUICKLY NEWD ACROSS ALL OF
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. EXPECT PERIODS OF RAIN
TO IMPACT ALL SITES THROUGH THE REST OF THIS AFTERNOON AND INTO THE
EVENING. AT TIMES...VIS MAY DROP TO NEAR 3SM WITH HEAVIER RAIN BUT
SHOULD HAVE DECENT VIS OTHERWISE. ONGOING STRONGER THUNDERSTORMS IN
CENTRAL AND NORTHERN LOUISIANA WILL TRANSLATE TO SE LA THROUGH THE
OVERNIGHT HOURS. THE STRONGER STORMS MAY BE SEVERE...ACCOMPANIED BY
FREQUENT LIGHTNING AS WELL AS STRONG WIND GUSTS OR HAIL. WINDS WILL
SHIFT TO WEST AND THEN NW WED MORNING AS A COLD FRONT PUSHES THROUGH
THE AREA. A BRIEF PERIOD OF WINDS GUSTING TO NEAR 30 KTS WILL BE
POSSIBLE AS THIS BOUNDARY PASSES. LIGHT RAIN WILL LIKELY CONTINUE
THROUGH WED AFTERNOON WITH NORTHERLY WINDS AROUND 15 KTS GUSTING TO
25 KTS.   12

&&

.MARINE...
SURFACE TROUGH OVER OVER EASTERN TEXAS HAS TIGHTENED THE SURFACE
GRADIENT...LENDING TO INCREASING SURFACE WINDS. ALTHOUGH WIND SPEEDS
ARE ONLY NEAR 20 KTS...SEAS HAVE INCREASED TO AROUND 8 FEET AT
42040. THESE CONDITIONS WILL LIKELY PERSIST THROUGH TONIGHT AND THUS
THE CURRENT SCY WILL  BE SUFFICIENT. STRONG THUNDERSTORMS AND AN
ACCOMPANYING COLD FRONT WILL SURGE INTO THE GULF WED MORNING...
BRINGING STRONG OFFSHORE WINDS. A DEEPENING SURFACE LOW PRESSURE
SYSTEM WILL TRACK ALONG THE NORTHERN GULF OF MEXICO ON WED. STRONG
COLD AIR ADVECTION AND GOOD MIXING WILL ALLOW FOR THE POTENTIAL FOR
GALE FORCE WINDS TO MIX DOWN TO THE SFC ALONG THE OUTER GULF WATERS
AND HAVE ISSUED A WARNING FOR THIS POSSIBLE EVENT. WINDS SHOULD
WEAKEN ENOUGH BY MID THURS AND SCY TAKES OVER THROUGH 00Z FRI.
DEPENDING ON THE EVOLUTION OF THIS SYSTEM...MAY NEED TO EXTEND SCY
EVEN LONGER IF CURRENT MODEL TRENDS OF AN EXTENDED TIME OF ELEVATED
WINDS OCCURS.   12

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  48  51  36  44 / 100  50  60  60
BTR  49  52  36  45 / 100  50  60  60
MSY  54  59  41  50 / 100  60  60  60
GPT  57  61  41  50 / 100  70  60  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 12 PM CST THURSDAY FOR GMZ530.

     SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY NIGHT TO 6 PM CST
     THURSDAY FOR GMZ570-575.

     GALE WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT CST WEDNESDAY NIGHT
     FOR GMZ570-575.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THURSDAY FOR GMZ550-555.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY NIGHT TO 6 PM
     CST THURSDAY FOR GMZ575.

     GALE WARNING FROM 6 AM WEDNESDAY TO MIDNIGHT CST WEDNESDAY NIGHT
     FOR GMZ575.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THURSDAY FOR GMZ555.

&&
Hazardous weather outlook, Dec 9, 4:55 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 PM CST TUE DEC 9 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-102300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
455 PM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS AND HEAVY RAIN...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
MISSISSIPPI TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT ELSEWHERE ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI. THUNDERSTORMS WILL INCREASE IN COVERAGE FROM
WEST TO EAST ACROSS THE AREA THIS EVENING. THE MAIN THREATS FROM
ANY SEVERE THUNDERSTORMS ARE DAMAGING THUNDERSTORM WINDS AND
ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CST
FOR SOUTHWEST MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA. THE
WATCH IS GENERALLY WEST OF A LINE FROM MCCOMB TO HAMMOND TO
DONALDSONVILLE. IN ADDITION...RAINFALL AMOUNTS OF TWO TO THREE
INCHES MAY OCCUR OVERNIGHT WITH ISOLATED FOUR INCH AMOUNTS POSSIBLE.

MARINE...
SMALL CRAFT ADVISORIES ARE IN EFFECT TONIGHT FOR THE TIDAL LAKES AND
GULF COASTAL WATERS. SOUTHERLY WINDS WILL INCREASE TO 20 TO 30
KNOTS WITH SEAS BUILDING TO 7 TO 10 FEET IN THE OUTER COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
MORNING ACROSS COASTAL MISSISSIPPI AND COASTAL AREAS OF SOUTHEAST
LOUISIANA AS WELL AS THE ADJACENT COASTAL WATERS.  ALTHOUGH SEVERE
THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE FROM DAYBREAK THROUGH THE MID MORNING HOURS.

WINTER WEATHER...
A LITTLE SNOW AND LIGHT SLEET MAY MIX WITH RAIN AT TIMES DURING THE
DAY THURSDAY ACROSS SOUTHWEST MISSISSIPPI AND THOSE AREAS OF
SOUTHEAST LOUISIANA TO THE NORTH AND NORTHWEST OF LAKES PONTCHARTRAIN
AND MAUREPAS.  NO ACCUMULATION OF SNOW OR SLEET IS EXPECTED.

MARINE...
A GALE WARNING WILL BE IN EFFECT FROM 9 AM WEDNESDAY MORNING UNTIL
MIDNIGHT WEDNESDAY NIGHT FOR THE OUTER COASTAL WATERS. AFTER THE
PASSAGE OF THE COLD FRONT...NORTHWEST WINDS OF 25 TO 35 KNOTS WILL
INCREASE SEAS TO 7 TO 10 FEET. A SMALL CRAFT ADVISORY WILL REMAIN
IN EFFECT THROUGH THURSDAY MORNING OUTSIDE OF THE GALE WARNING
PERIOD. THIS INCLUDES THE TIDAL LAKES AND ALL COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. EMERGENCY MANAGERS AND
FIRST RESPONDERS SHOULD MONITOR THE LATEST FORECASTS...OUTLOOKS
AND STATEMENTS REGARDING THIS DEVELOPING WEATHER SITUATION.

In the hours before

Special weather statement, Dec 9, 5:20 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CST TUE DEC 9 2008

LAZ034>039-046>050-056>058-MSZ068>071-100230-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-
LIVINGSTON-ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-WILKINSON-
AMITE-PIKE-WALTHALL-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...PLAQUEMINE...
WHITE CASTLE...PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...
GONZALES...DONALDSONVILLE...DENHAM SPRINGS...WALKER...
PIERRE PART...LABADIEVILLE...PAINCOURTVILLE...LUTCHER...
GRAMERCY...LAPLACE...RESERVE...CENTREVILLE...WOODVILLE...
GLOSTER...LIBERTY...CROSBY...MCCOMB...TYLERTOWN
520 PM CST TUE DEC 9 2008

...TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CST...

AT 5 PM CST...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM CENTRAL MISSISSIPPI TO THE VICINITY OF ALEXANDRIA IN CENTRAL
LOUISIANA...SOUTHWESTWARD TO THE HOUSTON METRO AREA. THIS SQUALL
LINE OF STORMS WAS MOVING TO THE EAST AT 15 MPH AND SHOULD BE
ENTERING EXTREME SOUTHWEST MISSISSIPPI AROUND 730 PM...THE GREATER
BATON ROUGE AREA AND MCCOMB BY 9 PM CST.

THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
ISOLATED TORNADOES...ALONG WITH FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL.

STAY TUNED TO LOCAL TV AND RADIO REGARDING THIS DANGEROUS WEATHER
SITUATION THROUGHOUT THE EVENING. BE PREPARED TO TAKE COVER IF A
WARNING IS ISSUED FOR YOUR AREA TONIGHT. MAKE SURE YOUR NOAA
WEATHER RADIO IS WORKING PROPERLY AND LEAVE IT IN A MONITORING
MODE THROUGHOUT THIS EVENING.

LAZ040-059>070-MSZ077-080>082-100230-
ST. TAMMANY-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-ORLEANS-
UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-PEARL RIVER-HANCOCK-HARRISON-
JACKSON-
INCLUDING THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON...
LACOMBE...THIBODAUX...RACELAND...LAROSE...DESTREHAN...NORCO...
METAIRIE...KENNER...NEW ORLEANS...BELLE CHASSE...CHALMETTE...
VIOLET...HOUMA...BAYOU CANE...CHAUVIN...DULAC...MONTEGUT...
GALLIANO...CUT OFF...GOLDEN MEADOW...PORT SULPHUR...EMPIRE...
YSCLOSKEY...PICAYUNE...BAY ST. LOUIS...WAVELAND...DIAMONDHEAD...
GULFPORT...BILOXI...PASCAGOULA...OCEAN SPRINGS...MOSS POINT...
GAUTIER...ST. MARTIN
520 PM CST TUE DEC 9 2008

...INCLEMENT WEATHER WILL BE MOVING INTO SOUTHEAST LOUISIANA AND
   COASTAL MISSISSIPPI LATER THIS EVENING...

AT 5 PM CST...A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS
EXTENDED FROM CENTRAL MISSISSIPPI SOUTHWESTWARD TO THE HOUSTON
METRO AREA. THIS LINE WAS MOVING EAST AT 15 MPH AND WILL BE MOVING
INTO THE GREATER NEW ORLEANS AREA BETWEEN 9 PM AND MIDNIGHT...THEN
INTO THE GULFPORT AND BILOXI AREAS BETWEEN 11 PM AND 2 AM.

DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL MOVE RAPIDLY NORTH AT 40 MPH.
THE MOST ORGANIZED AND STRONGER STORMS WILL DEVELOP AND MOVE
THROUGH THE REGION LATER THIS EVENING. ISOLATED TORNADOES HAVE
BEEN REPORTED ALONG THIS LINE THIS AFTERNOON AND THIS THREAT WILL
CONTINUE INTO THE NIGHT. FREQUENT LIGHTNING...TORRENTIAL RAINFALL
AND DAMAGING WIND GUSTS CAN ALSO BE EXPECTED WITH THIS SQUALL
PASSAGE.

STAY TUNED TO LOCAL TV AND RADIO REGARDING THIS DANGEROUS WEATHER
SITUATION THROUGHOUT THE EVENING. BE PREPARED TO TAKE COVER IF A
WARNING IS ISSUED FOR YOUR AREA TONIGHT. MAKE SURE YOUR NOAA
WEATHER RADIO IS WORKING PROPERLY AND LEAVE IT IN A MONITORING
MODE THROUGHOUT THIS EVENING...PARTICULARLY BEFORE YOU TURN IN FOR
THE NIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tangipahoa

When
December 9, 6:31 PM CST
Where
Tangipahoa County, Independence
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.630, -90.500

Thunderstorm winds knocked a power line down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147485.